Phenacetin has been used as an analgesic antipyretic but has now been withdrawn from the market due to adverse effects such as methemoglobinemia and renal failure. It has been suggested that metabolic activation causes these adverse effects; yet, the precise mechanisms remain unknown. We previously demonstrated that human arylacetamide deacetylase (AADAC) was the principal enzyme catalyzing the hydrolysis of phenacetin. In this study, we assessed whether AADAC was involved in phenacetin-induced methemoglobinemia. A high methemoglobin (Met-Hb) level in the blood was detected 1 h after administration of phenacetin (250 mg/kg, p.o.) to male C57BL/6 mice. Pre-administration of tri-o-tolylphosphate, a general esterase inhibitor, was found to decrease the levels of Met-Hb and the plasma concentration of p-phenetidine, a hydrolyzed metabolite of phenacetin. An in vitro study using red blood cells revealed that incubation of phenacetin or p-phenetidine with human liver microsomes (HLM) increased the formation of Met-Hb. To identify the enzymes involved in the formation of Met-Hb, we used recombinant enzymes and HLM treated with inhibitors in the measurement of the formation of Met-Hb. High levels of Met-Hb were observed following incubation of human AADAC with either cytochrome P450 (CYP) 1A2 or CYP2E1. Furthermore, the increased Met-Hb formation by the incubation of HLM with phenacetin was significantly inhibited to 25.1 ± 0.7% of control by eserine, a potent AADAC inhibitor. In conclusion, we found that the hydrolysis by AADAC and subsequent metabolism by CYP1A2 and CYP2E1 play predominant roles in phenacetin-induced methemoglobinemia.